Hypocalcemia is a common problem after parathyroidectomy or thyroidectomy. The fall in serum calcium is primarily due to functional or relative hypoparathyroidism, leading to reductions in bone reabsorption and increases in bone formation leading to an increased influx of calcium into bone, and, in patients without end-stage renal disease, increased calcium excretion and decreased intestinal calcium absorption due to reduced PTH-mediated renal 1,25(OH)2D production. A less frequent contributing factor is acute calcitonin release from the thyroid gland.
The hypocalcemia is generally transient because the degree of bone disease is typically mild and normal parathyroid tissue recovers function quickly (usually within one week), even after long-term suppression.
In some cases, however, the postoperative hypocalcemia is severe and prolonged despite normal or even elevated levels of parathyroid hormone (PTH). This phenomenon, called the hungry bone syndrome, most often occurs in patients who have developed bone disease preoperatively due to a chronic increase in bone resorption induced by high levels of PTH (osteitis fibrosa) [1,2]. The underlying hyperparathyroidism can either be primary or secondary due to end-stage renal disease. In addition to parathyroidectomy, a less severe hypocalcemic syndrome can occur in patients with end-stage renal disease who are treated with calcimimetics, which reduce PTH secretion by modulating the calcium-sensing receptor in the parathyroid glands . (See "Indications for parathyroidectomy in end-stage renal disease".)
In addition to reduced serum calcium, reduced serum phosphate and increased serum potassium levels may be observed in hungry bone syndrome. The decreased serum calcium and phosphate and increased potassium likely reflect increased bone influx and efflux, respectively. (See 'Clinical features' below.)
Hungry bone syndrome has also been described after thyroidectomy in patients with hyperthyroidism [4,5]. In such patients, the preoperative bone disease is due to high bone turnover induced by excess thyroid hormone. A less common cause is estrogen therapy in patients with metastatic prostate cancer .